Drug-induced delayed multiorgan hypersensitivity syndrome

Natasha Klimas, Josephine Quintanilla-Dieck, Travis Vandergrif Vandergriff

Research output: Chapter in Book/Report/Conference proceedingChapter

Abstract

Drug-induced delayed multi-organ hypersensitivity syndrome (DIDMOHS), also known as drug reaction (or rash) with eosinophilia and systemic symptoms (DRESS), drug-induced hypersensitivity syndrome (DIHS), or drug hypersensitivity syndrome (DHS) is a rare, potentially fatal, drug-induced hypersensitivity reaction characterized by cutaneous eruption, fever, lymphadenopathy, hematologic abnormalities, and visceral manifestations. Anticonvulsants such as carbamazepine, phenytoin, lamotrigine, and phenobarbital as well as allopurinol and sulfonamides, are the most common causes of DIDMOHS. Impaired drug detoxification and herpes virus reactivation play a key role in DIDMOHS pathogenesis. Human leukocyte antigen (HLA) haplotypes also contribute. Early cutaneous findings generally include a morbilliform eruption characterized by diffuse, erythematous, pruritic macules across the face, upper trunk, and upper extremities with later extension to the lower extremities. Rapid confluence and progression are characteristic. DIDMOHS frequently involves the lymphatic, hematologic, and hepatic systems. Renal, pulmonary, and cardiac dysfunction may also ensue. Early recognition and diagnosis with prompt withdrawal of the culprit drug is paramount. Corticosteroid therapy is widely accepted as the cornerstone of DIDMOHS management. Moving forward, haplotyping and assays such as the lymphocyte transformation test (LTT) will aid in the primary prevention and diagnosis of DIDMOHS. Novel steroid-sparing immunomodulatory agents also have significant therapeutic potential.

Original languageEnglish (US)
Title of host publicationCutaneous Drug Eruptions: Diagnosis, Histopathology and Therapy
PublisherSpringer-Verlag London Ltd
Pages271-279
Number of pages9
ISBN (Print)9781447167297, 9781447167280
DOIs
Publication statusPublished - Aug 21 2015

    Fingerprint

Keywords

  • Corticosteroids
  • Cytochrome P450
  • Drug allergy
  • Drug eruption
  • Drug reaction with eosinophilia and systemic symptoms (DRESS)
  • Drug-Induced delayed Multi-Organ hypersensitivity syndrome (DIDMOHS)
  • Druginduced hypersensitivity syndrome (DIHS)
  • Eosinophilia
  • Erythroderma herpesvirus
  • Human leukocyte antigen (HLA) haplotype

ASJC Scopus subject areas

  • Medicine(all)
  • Pharmacology, Toxicology and Pharmaceutics(all)
  • Immunology and Microbiology(all)

Cite this

Klimas, N., Quintanilla-Dieck, J., & Vandergriff, T. V. (2015). Drug-induced delayed multiorgan hypersensitivity syndrome. In Cutaneous Drug Eruptions: Diagnosis, Histopathology and Therapy (pp. 271-279). Springer-Verlag London Ltd. https://doi.org/10.1007/978-1-4471-6729-7_25